Pennsylvania, 2023

Damaging Winds and Lightning Strike in Pennsylvania, July 7, 2023

July 7, 2023 · NWS BGM · 4 events in 3 counties and zones

A cold front supported scattered showers and thunderstorms across Northeastern Pennsylvania. Multiple storms became severe with damaging wind gusts being the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front supported scattered showers and thunderstorms across Northeastern Pennsylvania. Multiple storms became severe with damaging wind gusts being the main threat. Minor damage of downed trees and wires was reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 3:01 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
401 PM EDT Fri Jul 7 2023

.SYNOPSIS...
Widespread showers and thunderstorms with a cold front will exit
to the east late this afternoon and evening. The cold front
will stall out and bring another chance for showers and
thunderstorms Saturday, mainly east of I-81. More showers and
thunderstorms are likely Sunday with a cold front.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
230 pm update...

Scattered showers and strong thunderstorms moving through now
with and ahead of a slow moving cold front. Potential for flash
flooding with training and slow moving storms. High pwats, light
low and mid winds, and a wet ground. A few thunderstorms have
also been severe due to wind damage. The NAM was closer to the
strong instability of easily over 1k cape. Shear was higher than
expected at 30 kts. Late this afternoon and evening the
convection will move out with the front.

Tonight skies will slowly clear. With calm to light winds valley
fog is likely. Rainfall today will help with added low level
moisture despite the weak dry advection. Low temperatures will
be in the upper 50s and lower 60s in CNY to 60s in NEPA.

The cold front stalls just to the southeast so convection is
again possible in the Catskills, Wyoming Valley and Poconos
Saturday afternoon into the evening. Late Saturday night showers
come in from the west ahead of the next cold front. Highs
Saturday in the 80s. Lows in the 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
300 PM Forecast...

A frontal boundary moving through the region during Sunday
afternoon will bring scattered thunderstorms and heavy rain to
the region.

An upper level trough moving into the region from the Great
Lakes will tilt negatively late Sunday morning. This will shift
the flow from SW to S and advect in high PWATs to the region.
Morning values from 1.25 to 1.5 will increase to 1.75 to 2in
during the afternoon hours. A mid-level shortwave combined with
a surface low will move into the region, generating
thunderstorms that will produce heavy rain across the area.
Guidance has pushed the heaviest rain east of our area, with the
Catskills now seeing the highest amounts, with 2-3 inches
expected thanks to an orographic enhancement from southerly
flow. The severe threat for the day will be dependent on if we
can get some clearing during the morning hours ahead of the
approaching cold front. Guidance is unsure if this will occur,
with several models showing widely different values for CAPE.
0-6km shear values range from 30-45kts during the afternoon,
allowing for storms to become organized and generate long lived
heavy rain showers. Flash flooding will be possible across areas
that see prolonged heavy rain, multiple rounds of heavy rain or
areas that are flood prone. Later Sunday afternoon into the
evening currently looks to be the prime timeframe for heavy
rain and flash flooding chances.

All of these factors together have allowed the WPC to place our
region in a slight risk for excessive rainfall and SPC to place
NEPA in a marginal risk for severe storms. Flash flooding is
currently expected to be the main threat for Sunday, but given
the uncertainty with instability, severe storm chances will have
to be monitored as the event approaches.

The front is currently progged to stall out east of our CWA as
the mid-level shortwave lifts north but the upper level trough
is still slightly negatively tilted over the area. This will
allow for some lingering showers to remain east of I-81 through
Sunday night into Monday morning. Another shortwave pushing
through from the south Monday afternoon will bring a chance for
rain showers and thunderstorms to the region. Since we will be
behind the front, PWATs will be significantly less, only between
1-1.25in. This will keep showers that do form during the
afternoon light and scattered.

High pressure will build into the region Monday night as the
upper level trough exits to the NE, bringing dry conditions.

Temps during this period will be warm and muggy. Sunday will see
highs in the mid to upper 70s with dewpoints in the mid to upper
60s. Highs here could be warmer if we can see some clearing
during the morning hours. Sunday night will be muggy with lows
in the low to mid 60s. Tuesday will be muggy once again with
highs in the upper 70s to low 80s. Monday night will be a little
cooler with temps in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
330 PM Forecast...

High pressure will control the weather pattern through mid-
week, keeping conditions mostly dry outside of a slight chance
for diurnal showers and isolated thunderstorms. Temps will be
hot with highs in the upper 80s and lows in the mid 60s across
the area. Active weather returns to the area Thursday and Friday
as another system moves into the region from the Great Lakes.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
145 pm update...

A cold front is pushing across the area now with widespread
showers and scattered thunderstorms. Included TEMPO groups for
thunder at most sites. Visibility could fall to IFR due to heavy
rain. Ceilings could fall to MVFR. Threat from restrictions
ending from northwest to southeast from 21z to 23z.

Potential for fog overnight at all sites due to the rain now
followed by clearing skies and calm winds tonight. Best chance
of valley fog late tonight at ELM falling at times to IFR. ITH
could also have MVFR fog.

Winds are light throughout. Generally northwest at 5 kts this
afternoon. Light and variable to calm tonight. West wind at 5
kts Friday.

Outlook...

Saturday afternoon through Saturday evening...Mainly VFR. Rain
showers and scattered thunderstorms possible AVP. east.

Saturday overnight through Sunday night...System brings a
renewed higher chance for thunderstorms; some with torrential
downpours.

Monday through Wednesday...Mainly VFR expected, but still a
chance for mainly afternoon and evening scattered showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH/TAC
NEAR TERM...TAC
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...TAC
Hazardous weather outlook, Jul 7, 2:17 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Fri Jul 7 2023

NYZ009-018-024-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-081930-
Northern Oneida-Onondaga-Chemung-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A slow moving cold front has set off showers and thunderstorms that
will end late this afternoon and early evening. Heavy rain could
cause isolated urban and flash flooding. Thunderstorms with damaging
wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>017-022-023-025-081930-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Tompkins-
317 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 3:17 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
417 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Flood            2 W Burlington          42.72N 75.17W
07/07/2023                   Otsego             NY   Fire Dept/Rescue

            3 to 6 inches of water running over Gulf
            Road near route 80. Parts of road flood.
            Gulf Road is reported washed out in some
            locations.

&&

MJM
Local storm report, Jul 7, 3:19 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
419 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Flood            2 ENE Edmeston          42.71N 75.19W
07/07/2023                   Otsego             NY   Fire Dept/Rescue

            Clogged culvert causing flooding. Beginning
            to impact 2 houses in the area.

&&

MJM
Local storm report, Jul 7, 3:26 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
426 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     Afton                   42.23N 75.53W
07/07/2023                   Chenango           NY   911 Call Center

            Tree down on wires on Pleasant Ave near Main
            St.

&&
Special weather statement, Jul 7, 3:42 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
442 PM EDT Fri Jul 7 2023

NYZ046-072115-
Otsego NY-
442 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of east central Otsego
County through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elk Creek, or 7 miles southeast of Cooperstown, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Worcester, Westville, Westford, Schenevus, Elk Creek and Betty And
Wilbur Davis State Park.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4260 7464 4255 7468 4252 7483 4258 7490
      4264 7490 4276 7467 4264 7463
TIME...MOT...LOC 2042Z 253DEG 17KT 4262 7482

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Jul 7, 4:04 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
504 PM EDT Fri Jul 7 2023

NYZ057-072130-
Delaware NY-
504 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern
Delaware County through 530 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 13 miles northeast of Delhi, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davenport, Kortright, Stamford, Hobart, Butts Corner and
Fergusonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4239 7486 4250 7486 4251 7483 4250 7477
      4252 7474 4252 7471 4242 7461 4238 7450
      4234 7449
TIME...MOT...LOC 2103Z 273DEG 25KT 4244 7478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 4:19 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT Fri Jul 7 2023

PAZ039-040-072145-
Susquehanna PA-Northern Wayne PA-
519 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern
Susquehanna and western Wayne Counties through 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gibson, or 12 miles east of Montrose, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Ararat, Thompson, Starrucca, Gibson, Orson and Lakeview.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 217 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4176 7568 4183 7573 4199 7551 4182 7541
TIME...MOT...LOC 2119Z 245DEG 18KT 4185 7564

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 7, 4:32 PM EST
Where
Luzerne County, 0.52 mi E of West Pittston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.330, -75.810

Strong thunderstorm winds knocked down trees onto roadway.

Thunderstorm Wind, Luzerne

When
July 7, 4:53 PM EST
Where
Luzerne County, 2 mi SE of Westminister
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.260, -75.753

Strong thunderstorm winds knocked down a tree onto a roadway.

Thunderstorm Wind, Wayne

When
July 7, 5:20 PM EST
Where
Wayne County, 1.7 mi WNW of Prompton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.590, -75.360

Strong thunderstorm winds knocked down trees and wires along Route 6.

Lightning, Lackawanna

When
July 7, 5:42 PM EST
Where
Lackawanna County, 0.86 mi SW of Drinker
Property damage
$2,000
Reported by
State Official
Coordinates
41.390, -75.490

Lightning struck a tree which fell onto powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105524, 1105525, 1105522, 1105521.